Open Access
June 2006 Compactifications of Locally Symmetric Spaces
Armand Borel, Lizhen Ji
J. Differential Geom. 73(2): 263-317 (June 2006). DOI: 10.4310/jdg/1146169912


Let G be the real locus of a connected semisimple linear algebraic group G defined over Q, and Γ ⊂ G(Q) an arithmetic subgroup. Then the quotient Γ\G is a natural homogeneous space, whose quotient on the right by a maximal compact subgroup K of G gives a locally symmetric space Γ\G/K. This paper constructs several new compactifications of Γ\G. The first two are related to the Borel-Serre compactification and the reductive Borel-Serre compactification of the locally symmetric space Γ\G/K; in fact, they give rise to alternative constructions of these known compactifications. More importantly, the compactifications of Γ\G imply extension to the compactifications of homogeneous bundles on Γ\G/K, and quotients of these compactifications under non-maximal compact subgroups H provide compactifications of period domains Γ\G/H in the theory of variation of Hodge structures. Another compactification of Γ\G is obtained via embedding into the space of closed subgroups of G and is closely related to the constant term of automorhpic forms, in particular Eisenstein series.


Download Citation

Armand Borel. Lizhen Ji. "Compactifications of Locally Symmetric Spaces." J. Differential Geom. 73 (2) 263 - 317, June 2006.


Published: June 2006
First available in Project Euclid: 27 April 2006

zbMATH: 1122.22005
MathSciNet: MR2226955
Digital Object Identifier: 10.4310/jdg/1146169912

Rights: Copyright © 2006 Lehigh University

Vol.73 • No. 2 • June 2006
Back to Top